Rapid initiation of ECMO can successfully rescue infants experiencing cardiac arrest due to accidental intravenous mepivacaine intoxication.
Mepivacaine is a potent local anaesthetic and used for infiltration and regional anaesthesia in adults and pediatric patients. Intoxications with mepivacaine affect mainly the CNS and the cardiovascular system. We present a case of accidental intravenous mepivacaine application and intoxication of an infant resulting in seizure, broad complex bradyarrhythmia, arterial hypotension and finally cardiac arrest. The patient could be rescued by prolonged resuscitations and a rapid initiation of ECMO and survived without neurological damage. The management strategies of this rare complication including promising other treatment options with lipid emulsions are discussed.
No takes yet. Share an insight, caveat, or question.
Froehle et al. (2012) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: